On decidability and axiomatizability of some ordered structures

  • Ziba Assadi
  • Saeed SalehiEmail author


The ordered structures of natural, integer, rational and real numbers are studied here. It is known that the theories of these numbers in the language of order are decidable and finitely axiomatizable. Also, their theories in the language of order and addition are decidable and infinitely axiomatizable. For the language of order and multiplication, it is known that the theories of \(\mathbb {N}\) and \(\mathbb {Z}\) are not decidable (and so not axiomatizable by any computably enumerable set of sentences). By Tarski’s theorem, the multiplicative ordered structure of \(\mathbb {R}\) is decidable also; here we prove this result directly and present an axiomatization. The structure of \(\mathbb {Q}\) in the language of order and multiplication seems to be missing in the literature; here we show the decidability of its theory by the technique of quantifier elimination, and after presenting an infinite axiomatization for this structure, we prove that it is not finitely axiomatizable.


Decidability Undecidability Completeness Incompleteness First-order theory Quantifier elimination Ordered structures 



The authors gratefully thank the two anonymous referees of the journal for their valuable comments and suggestions.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.

Ethical approval

This article does not contain any studies with human participants or animals performed by any of the authors.


  1. Boolos GS, Burgess JP, Jeffrey RC (2007) Computability and logic, 5th edn. Cambridge University Press, Cambridge (ISBN: 9780521701464)CrossRefzbMATHGoogle Scholar
  2. Enderton HB (2001) A mathematical introduction to logic, 2nd edn. Academic Press, New York (ISBN: 9780122384523)zbMATHGoogle Scholar
  3. Fraenkel AS (1963) New proof of the generalized Chinese remainder theorem. Proc Am Math Soc 14(5):790–791. MathSciNetCrossRefzbMATHGoogle Scholar
  4. Hinman PG (2005) Fundamentals of mathematical logic. CRC Press, Boca Raton (ISBN: 9781568812625)zbMATHGoogle Scholar
  5. Kreisel G, Krivine JL (1971) Elements of mathematical logic: model theory. North-Holland, Amsterdam (ISBN: 9780720422658)zbMATHGoogle Scholar
  6. Marker D (2002) Model theory: an introduction. Springer, Berlin (ISBN: 9781441931573)zbMATHGoogle Scholar
  7. Monk JD (1976) Mathematical logic. Springer, Berlin (ISBN: 9780387901701)CrossRefzbMATHGoogle Scholar
  8. Mostowski A (1952) On direct products of theories. J Symb Log 17:1–31. MathSciNetCrossRefzbMATHGoogle Scholar
  9. Ore O (1952) The general Chinese remainder theorem. Am Math Mon 59(6):365–370. MathSciNetCrossRefzbMATHGoogle Scholar
  10. Prestel A (1986) Einführung in die mathematische Logik und modelltheorie. Vieweg, Berlin (ISBN: 9783528072605)CrossRefzbMATHGoogle Scholar
  11. Prestel A, Delzell CN (2011) Mathematical logic and model theory: a brief introduction. Springer, Berlin (ISBN: 9781447121756)CrossRefzbMATHGoogle Scholar
  12. Robinson J (1949) Definability and decision problems in arithmetic. J Symb Log 14(2):98–114. MathSciNetCrossRefzbMATHGoogle Scholar
  13. Robinson A, Zakon E (1960) Elementary properties of ordered Abelian groups. Trans Am Math Soc 96(2):222–236. MathSciNetCrossRefzbMATHGoogle Scholar
  14. Salehi S (2012a) Axiomatizing mathematical theories: multiplication. In: Kamali-Nejad A (ed) Proceedings of frontiers in mathematical sciences. Sharif University of Technology, Tehran, pp 165–176. arxiv:1612.06525
  15. Salehi S (2012b) Computation in logic and logic in computation. In: Sadeghi-Bigham B (ed) Proceedings of the third international conference on contemporary issues in computer and information sciences (CICIS 2012). Brown Walker Press, New York, pp 580–583. arxiv:1612.06526
  16. Salehi S (2018) On axiomatizability of the multiplicative theory of numbers. Fundam Inf 159(3):279–296. MathSciNetCrossRefzbMATHGoogle Scholar
  17. Smoryński C (1991) Logical number theory I: an introduction. Springer, Berlin (ISBN: 9783540522362)CrossRefzbMATHGoogle Scholar
  18. Szmielew W (1949) Decision problem in group theory. In: Beth EW, Pos HJ, Hollak JHA (eds) Proceedings of the tenth international congress of philosophy, vol 2. North-Holland, Amsterdam, pp 763–766. Google Scholar
  19. Szmielew W (1955) Elementary properties of Abelian groups. Fundam Math 41:203–271. MathSciNetCrossRefzbMATHGoogle Scholar
  20. Visser A (2017) On Q. Soft Comput 21(1):39–56. CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TabrizTabrizIran
  2. 2.Research Institute for Fundamental Sciences (RIFS)University of TabrizTabrizIran
  3. 3.School of MathematicsInstitute for Research in Fundamental Sciences (IPM)Niavaran, TehranIran

Personalised recommendations